Alert archive / Rhode Island / River Flood Warnings in 2020

River Flood Warning 3, NWS Boston/Norton, MA

April 15, 2020Kent County, Providence County, Rhode Island

NWS Boston/Norton, MA issued this river flood warning at Apr 15, 2020, 4:19 AM EDT for Kent County, Providence County, Rhode Island. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Apr 15, 2020, 4:19 AM EDT (08:19 UTC)
Expired
Apr 16, 2020, 1:43 AM EDT
In force
21 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

Counties Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 36 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pawtuxet River at Cranston (CRAR1). The gauge peaked at 9.34 ft at Apr 15, 2020, 9:00 AM EDT.

actionminormoderate8101204/1504/1604/17
Action stage
8 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01116500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

365 
WGUS41 KBOX 150819
FLWBOX


Bulletin...Immediate broadcast requested
Flood Warning
National Weather Service Boston/Norton MA
419 AM EDT Wed Apr 15 2020



...The National Weather Service in Boston/Norton, MA has issued a 
Flood Warning for the following rivers in Rhode Island...

  Pawtuxet River At Cranston affecting Kent and Providence Counties


 Elevated flows on the Pawtuxet River at Cranston from Monday's rains 
 combined with added water from Scituate Reservoir has resulted 
 in river level at minor flood stage. A crest in river level at 9.3 
 feet is expected early this morning before receding below flood 
 stage this afternoon.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...A Flood Statement providing the latest information 
in this flood event will be issued within the next 8 hours, or 
earlier if needed.

Safety Message...Do not allow children to play near swollen rivers, 
streams or culverts. Swiftly moving water can pose an imminent threat
to life.



&&

RIC003-007-160000-
/O.NEW.KBOX.FL.W.0003.200415T0819Z-200416T0000Z/
/CRAR1.1.ER.200415T0045Z.200415T0825Z.200415T1800Z.NO/
419 AM EDT Wed Apr 15 2020

The National Weather Service in Boston/Norton, MA has issued a 

* Flood Warning for 
  The Pawtuxet River At Cranston.
* until this evening...or until the warning is cancelled.
* At  3:45 AM Wednesday the stage was 9.3 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.3 feet by early
  this morning. The river will fall below flood stage this afternoon.
* Impact...At 9.5 feet...Parking lots and roads are flooded in low 
  lying areas of Warwick and Cranston near the Pawtuxet River. 
  Impacted roads include River Street, Pioneer Avenue, Bellows Street
  and Venturi Avenue in Warwick.

&&

LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155


$$

Loconto
3 follow-up statements
886 
WGUS81 KBOX 151859
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
259 PM EDT Wed Apr 15 2020


...The Flood Warning has been extended for the following rivers in 
Rhode Island...

  Pawtuxet River At Cranston affecting Kent and Providence Counties

River levels will remain above the minor flood stage of 9 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...A Flood Statement providing the latest information 
in this flood event will be issued within the next 8 hours, or 
earlier if needed.

Safety Message...Do not allow children to play near swollen rivers, 
streams or culverts. Swiftly moving water can pose an imminent threat
to life.

&&

RIC003-007-161200-
/O.EXT.KBOX.FL.W.0003.000000T0000Z-200416T1200Z/
/CRAR1.1.ER.200415T0045Z.200415T1430Z.200416T0600Z.NO/
259 PM EDT Wed Apr 15 2020

The Flood Warning continues for
  The Pawtuxet River At Cranston.
* until Thursday morning...or until the warning is cancelled.
* At  1:45 PM Wednesday the stage was 9.3 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tonight.
* Impact...At 9.5 feet...Parking lots and roads are flooded in low 
  lying areas of Warwick and Cranston near the Pawtuxet River. 
  Impacted roads include River Street, Pioneer Avenue, Bellows Street
  and Venturi Avenue in Warwick.

&&

LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155


$$
065 
WGUS81 KBOX 152348
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
748 PM EDT Wed Apr 15 2020


...The Flood Warning continues for the following rivers in Rhode 
Island...

  Pawtuxet River At Cranston affecting Kent and Providence Counties

The Pawtuxet River at Cranston has crested and is receding. River 
levels are forecast to fall below flood stage late tonight.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...A Flood Statement providing the latest information 
in this flood event will be issued within the next 8 hours, or 
earlier if needed.

Safety Message...Do not allow children to play near swollen rivers, 
streams or culverts. Swiftly moving water can pose an imminent threat
to life.

&&

RIC003-007-161200-
/O.CON.KBOX.FL.W.0003.000000T0000Z-200416T1200Z/
/CRAR1.1.ER.200415T0045Z.200415T1430Z.200416T0600Z.NO/
748 PM EDT Wed Apr 15 2020

The Flood Warning continues for
  The Pawtuxet River At Cranston.
* until Thursday morning...or until the warning is cancelled.
* At  6:45 PM Wednesday the stage was 9.2 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tonight.
* Impact...At 9.0 feet...Minor lowland flooding will occur along the 
  river as it flows through Warwick and Cranston.

&&

LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155


$$
404 
WGUS81 KBOX 160543
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
143 AM EDT Thu Apr 16 2020

...The Flood Warning is cancelled for the following rivers in Rhode 
Island...

  Pawtuxet River At Cranston affecting Kent and Providence Counties

...The Flood Warning has been extended for the following rivers in 
Connecticut...

  Connecticut River At Hartford affecting Hartford and Middlesex 
  Counties
  Connecticut River At Middle Haddam affecting Middlesex County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...A Flood Statement providing the latest information 
in this flood event will be issued within the next 8 hours, or 
earlier if needed.

Safety Message...Do not allow children to play near swollen rivers, 
streams or culverts. Swiftly moving water can pose an imminent threat
to life.



&&

RIC003-007-160613-
/O.CAN.KBOX.FL.W.0003.000000T0000Z-200416T1200Z/
/CRAR1.1.ER.200415T0045Z.200415T1430Z.200416T0330Z.NO/
143 AM EDT Thu Apr 16 2020

The Flood Warning is cancelled for
  The Pawtuxet River At Cranston.
* At  1:16 AM Thursday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* Fell below flood stage at 11:30 PM Wednesday.
* Forecast...The river will continue to fall to 7.3 feet by tomorrow 
  morning.
* Impact...At 9.0 feet...Minor lowland flooding will occur along the 
  river as it flows through Warwick and Cranston.

&&

LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155


$$

CTC003-007-170000-
/O.EXT.KBOX.FL.W.0004.000000T0000Z-200417T0000Z/
/HFDC3.1.ER.200415T1952Z.200416T0516Z.200416T1800Z.NO/
143 AM EDT Thu Apr 16 2020

The Flood Warning continues for
  The Connecticut River At Hartford.
* until this evening...or until the warning is cancelled.
* At  1:16 AM Thursday the stage was 16.3 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 16.0 feet...Minor flooding is expected in several low 
  lying areas outside levee protection in Hartford, as well as 
  downstream through Wethersfield and Glastonbury. Further downstream
  flooding is likely in the vicinity of Meadow Road, Route 17A, in 
  the Gildersleeve section of Portland. A portion of this roadway 
  will likely be closed. This includes the Exchange Club of Portland 
  Fairgrounds. Boating interests should prepare for a period of swift
  river flows during this period.

&&

LAT...LON 4163 7270 4180 7273 4180 7259 4164 7258
      4163 7263 4164 7263            

$$

CTC007-170543-
/O.EXT.KBOX.FL.W.0005.200416T0541Z-200418T0030Z/
/MHDC3.1.ER.200416T0041Z.200416T1200Z.200417T1830Z.UU/
143 AM EDT Thu Apr 16 2020

The Flood Warning continues for
  The Connecticut River At Middle Haddam.
* from early this morning to Friday evening...or until the warning is
  cancelled.
* At 12:55 AM Thursday the stage was 7.1 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 7.7 feet by this 
  morning. The river will fall below flood stage tomorrow early 
  afternoon.
* Impact...At 8.0 feet...Flooding is expected in low lying sections 
  along the Connecticut River from Wethersfield and Glastonbury 
  downstream through Cromwell, Middletown and Portland. Boating 
  interests should prepare for a period of swift river flows.

&&

LAT...LON 4164 7269 4164 7258 4129 7225 4126 7239
      4141 7251 4156 7270            

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Apr 15, 4:17 AM EDT, 2 minutes earlier.

Area forecast discussion, Apr 15, 4:17 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
417 AM EDT Wed Apr 15 2020

.SYNOPSIS...
A couple of weather disturbances race past southern New England
through Thursday morning bringing scattered rain or snow
showers. Low pressure passes near or south of New England
Friday night into Saturday with a period of rain for most,
possibly mixed with wet snow in the interior. Pattern remains
unsettled with storminess around Sunday night into Monday.
Warming trend to temperatures into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
First of a series of mid level disturbances passes by this
morning. Greatest risk of measurable rainfall will be towards
southeast MA and much of RI. Rainfall amounts expected to
generally a tenth inch or less.

Drier weather this afternoon as systems move farther offshore.
Rainfall ending from NW to SE, last across the Cape and islands
early this afternoon. Lower high temperatures than Tuesday.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...

Another mid level shortwave moves over southern New England
tonight. Fairly shallow layer of moisture until after midnight
into Thursday morning. This should be the period with the
greatest coverage of showers. With the below normal
temperatures, there is a risk for some light snow showers,
especially during the night. Any snow accumulations expected to
be an inch or less, and mainly on the grassy surfaces.

Drier weather arrives Thursday, along with cooler air. Expecting
high temperatures to be slightly lower than today, about 5-10
degrees below normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...

* Seasonably cool and dry weather thru Friday.

* Mainly rain, possibly mixed with minor accumulations of
  wet/dense snow from the CT/MA/RI border north Fri night into
  Sat. Generally limited impact, but confidence on p-types and
  accumulations is fairly low and subject to change.

* Remains unsettled Sunday thru Tues. Best chance of storminess
  Sunday night thru Mon night, though details are uncertain.

Details...

Thursday Night into Friday:

A passing/weak shortwave trough skirts into and across the
waters south of Southern New England Thursday night/early
Friday, with shortwave ridging aloft building in for Friday.

Overall this period projects as the quietest of this forecast
period as a whole, as our weather pattern turns more unsettled
late in the week thru early part of next week. Generally looking
at mostly clear skies Thursday night and a fair amount of sun
on Friday, though clouds will increase into the afternoon. Lows
in the 30s on Thursday night, with highs back into the upper 40s
to lower 50s, potentially a few degrees milder if onset of
thickening cloud cover is slower to arrive.

Friday Night into Saturday:

Earlier model runs in this period showed a lack of strong
consensus with two camps of solutions: a stronger/wetter sfc
feature to encompass a larger part of Southern New England and
offer a potential for some wet snow accumulations in the
interior (NAM/GFS); and a progressive, flatter solution which
could bring some mixed rain-snow into central/northern CT, RI
and the South Coast/Cape, but dry further north
(ECMWF/Canadian/UKMET). However, there has now been a fairly
significant northward shift in warm frontal precip Friday night
in the non-NCEP models (e.g. trend toward the NAM/GFS) toward
Likely-Categorical level. Admittedly I am a bit hesitant to make
a huge change - in case this is just one of those transient
changes solely off one model cycle - but it is hard to ignore
the northward shift. Thus, Friday night into Saturday now is
looking like the next best chance at seeing precip.

One element that is somewhat consistent is the depiction of a
decent thermal gradient buoyed by SW 850 mb jet of 30-40 kt.
This sets up a west-east axis of 850 mb frontogenesis that could
focus steadier precip during the nighttime hrs across areas
from the Mass Pike southward. Temps will be marginal, and so the
biggest question is on precip type and if steadier precip rates
forced by the low-level FGen field could change rain to any
accumulations of wet/dense snow. I think it is possible we could
see some minor (C-2") accumulations for areas from the CT/RI/MA
border north/west but keep in mind that this will likely be
mixed with rain. For these described areas, an early look at the
00z ECMWF ensemble snow exceedance probs paints some solid
percentages for >1" accums but are around 20-40% for accums >
3". Those probs seem reasonable as far as expressing potential
ranges in snow accumulations given the uncertainties described.
Rain/snow accumulations to be fine-tuned further pending trends
in subsequent guidance - too early as yet to consider any
headlines given questions/limited confidence in storm track,
precip- type and accumulations. Stay tuned!

Second half of Saturday should look better than the first in
terms of sensible wx with clearing/drying into the aftn hrs,
with clearing skies.

Sunday into Tuesday:

Sunday on the whole looks dry with shortwave ridging aloft
allowing for a brief window of subsidence.

Overall though, beyond Sunday night forecast turns uncertain
but remains generally unsettled. The omega-block pattern across
the eastern Pacific starts to break down with indications for
storminess in the Sunday night to Monday night timeframe. To
varying extent, guidance continues to indicate some phasing of
the prominent northern-stream longwave with some shortwave
trough energy in the southern branch coming out of the
Intermountain West. This leads to variation in solutions in the
Sunday night to Monday night/Tuesday period, ranging from a
less-phased 500 mb solution with moisture- starved frontal
passage (GEM/GFS) to a more-phased and strong coastal low
passing over/just inside the benchmark (in the ECMWF), with
temps warm enough for all rain. Obviously quite a range in
outcomes there with low confidence in any one, so will continue
to stray close to a guidance blend for this period until there's
greater consensus.

Should see temperatures moderate closer to or just above mid-
April normals for this period.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence.

MVFR cigs and possible MVFR vsbys in showers over Cape Cod and
Islands. Conditions improving to VFR there this afternoon. VFR
conditions all other areas through the day.

Tonight...High confidence.

VFR with 4000 to 6000 foot bases. Patches of 2000 foot ceilings
in any substantial rain/snow showers.

Thursday...Mainly VFR. Local MVFR cigs possible during the
morning in heavier showers.

KBOS Terminal...High confidence in the TAF.

KBDL Terminal...High confidence in the TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night: VFR. Breezy.

Friday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance RA.

Friday Night: Mainly MVFR, with local IFR possible. Breezy. RA
likely, SN likely.

Saturday: Mainly VFR, with local MVFR possible. Breezy. Chance
RA.

Saturday Night: VFR.

Sunday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
Generally west winds less than 25 kt through Thursday. Rough
seas linger across the southern outer coastal waters, but will
subside below 5 feet across the eastern outer coastal waters
later this morning.

Outlook /Thursday Night through Sunday/...

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Slight chance of rain.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Rain.

Saturday: Winds less than 25 kt. Local rough seas. Chance of
rain.

Saturday Night: Winds less than 25 kt. Seas up to 5 ft.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until noon EDT today for ANZ235-237-254.
     Small Craft Advisory until 5 AM EDT early this morning for
     ANZ250.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ255-256.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
Hazardous weather outlook, Apr 14, 4:23 PM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Tue Apr 14 2020

MAZ007-015-016-019-022>024-152030-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-
423 PM EDT Tue Apr 14 2020

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>006-008>014-017-018-020-021-026-RIZ001>008-152030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
423 PM EDT Tue Apr 14 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-152030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Tue Apr 14 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

Nearby

River Flood Warnings in Rhode Island, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.